• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Antiobiotics and IBD -need suggestions on handling side effects

I came down with a UTI on Saturday. I haven't had one in years, and not at all since starting Remicade 4 years ago.

I had an antibiotic on hand, I confirmed with my doc it was OK to take it.
I haven't had to take them in years, and the GI side effects are horrible. It feels like a flare, it's that bad.

What can I do or say or eat to minimize the trouble while I'm on the augmentin? I'm drinking a ton of water, but I'm super fatigued and I can't function without coffee -which is likely a trigger. I'm trying to sip the coffee slowly and have it with other things so it's not as bad? Do I need to switch to hot water and try to pretend it's coffee?

It's lunch time and I'm scared to eat anything. I have a banana. Will it help or hurt? Trial and error as usual, I suppose.

I hope everyone else is feeling well (as can be)!
 
Location
San Diego
Diarrhea brought on by antibiotic treatment is different from Crohn's flare diarrhea. This diarrhea is caused by having killed off your normal gut bacteria. The standard advice you get is to try to replace the good bacteria by eating lots of live culture yogurt and kefir, although I've personally wondered whether that actually helps or not. It always seemed to me that most if not all of the yogurt and kefir bacteria will be killed off by the acid in your stomach. But yogurt and kefir are nutritious, so there is probably no harm in trying.

Beyond that, I'd try battling the diarrhea with loperimide.
 

my little penguin

Moderator
Staff member
For ds and my non ibd kiddo
Augmentin equals belly pain and diarrhea
We found if they take Vsl #3 capsules (1per day ) about four hours after the last augmentin of the day -so right at bed
No diarrhea/or belly cramping
 
Whenever taking antibiotics, you should supplement with a good probiotic - 7 days before you start the antibiotic, during the course of antibiotics, and continue taking for 7 days after. If you cannot overlap, even during the last day or two, take for 14 days after stopping antibiotics.

The GI in my sig - Prof Hunter - does recommend some in his IBS book I believe - although companies change, and product lines are discontinued. I think the key thing is to ensure that you are getting a range of good quality, 'live' bacteria to ingest.
 
Check into Florastor - my GI says I should take this along with ANY antibiotics that I have to take. It is a probiotic but one that is not destroyed by antibiotics.
 
Top